Alert archive / Nebraska / Tornado Warnings in 2003
Tornado Warning 27, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 24, 2003, 6:09 PM CDT for Cedar County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 6:09 PM CDT (23:09 UTC)
- Expired
- Jun 24, 2003, 6:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cedar County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
460 WFUS53 KOAX 242309 TOROAX NEC027-242345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 609 PM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST CEDAR COUNTY IN NORTHEAST NEBRASKA * UNTIL 645 PM CDT * AT 604 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO JUST SOUTH OF OBERT...OR ABOUT 22 MILES SOUTHEAST OF YANKTON...MOVING NORTHEAST AT 25 MPH. THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4277 9714 4264 9714 4261 9702 4275 9703 $$ NIETFELD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:33 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 24, 3:33 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 PM CDT TUE JUN 24 2003
SEVERE THUNDERSTORMS AND FLOODING ARE AGAIN THE MAIN FORECAST ISSUES.
A VERY UNSTABLE AIRMASS COVERS THE ENTIRE AREA WITH MORNING
BOUNDARIES FORCED NORTH INTO SD. 18Z SOUNDING HAD EXTREME LOW LEVEL
MOISTURE WEAKLY CAPPED BY MID LEVEL DRY LAYER...BUT CAP IS NOW
BROKEN IN SE NEBRASKA. WITH A LACK OF LOW LEVEL BOUNDARIES FOR
FOCUS...AND ONLY MODEST LOW LEVEL SHEAR...IMMEDIATE SEVERE POTENTIAL
WILL LIKELY BE PULSE TYPE STORMS. CONVECTION LIKELY MUCH MORE
ORGANIZED IN TOR WATCH AREA OF NORTHEAST NEBRASKA...WHERE OUTFLOW/
FRONTAL BOUNDARIES ARE LIKELY TO SET UP. STRONG LOW LEVEL JET RIDING
OVER ANY BOUNDARY WILL ALSO SET UP FLOOD POTENTIAL IN ADDITION TO
ONGOING FLOODING IN KNOX COUNTY. FLOOD WATCH HAS BEEN ISSUED FOR
TONIGHT.
12Z MESOETA HAD A REASONABLE IDEA FOR OVERALL PROGRESS OF COLD FRONT
ON WED. THIS WOULD LEAVE THE CHC OF MORE SEVERE WEATHER IN THE
SOUTHEAST PART OF THE AREA IN THE AFTERNOON...BUT MAINLY SOME
LEFTOVER SHOWERS AND TSTMS IN THE NORTHWEST...ALONG WITH MUCH COOLER
TEMPS. RAIN SHOULD END EARLY WED NIGHT FOLLOWED BY CLEARING AND
COOLER ALL AREAS.
FEW CHANGES TO LATER PERIODS OF THE FORECAST. PUT IN A SLIGHT
CHANCE OF TSTMS AS THE NEXT FRONT COMES THROUGH SAT INTO SAT NIGHT.
.OMA...FLOOD WATCH THIS EVENING AND TONIGHT KNOX...CEDAR...WAYNE...
PIERCE...AND ANTELOPE COUNTIES
POLLACKHazardous weather outlook, Jun 24, 5:00 PM CDT, 1 hour 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AFTERNOON ACROSS PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE ATMOSPHERE IS VERY UNSTABLE LATE THIS AFTERNOON ACROSS THE AREA. WIND SHEAR WILL BE FAVORABLE FOR SUPERCELL STORMS TO DEVELOP THIS EVENING OVER MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT MOVES ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. CURRENTLY IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER WEDNESDAY NIGHT WILL GENERALLY BE SOUTH OF A LINE FROM BEATRICE TO ONAWA IOWA. STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT. FOBERT
In the hours before
Local storm report, Jun 24, 5:18 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM COLERIDGE NE .75 INCH HAIL
06/24/03 CEDAR REPORTED BY NWS EMPLOYEE.Local storm report, Jun 24, 5:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM 10 E COUNCIL BLUFFS IA TORNADO
06/24/03 POTTAWATTAMIE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:08 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 22 min |
| Jun 23, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| Jun 23, 8:49 PM CDT | Tornado Warning | OAX | Antelope | 26 min |
| Jun 23, 9:00 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 45 min |
| Jun 23, 9:09 PM CDT | Tornado Warning | OAX | Cedar | 51 min |
| Jun 23, 9:14 PM CDT | Tornado Warning | OAX | Antelope, Knox | 31 min |
| Jun 23, 9:36 PM CDT | Tornado Warning | OAX | Antelope | 24 min |
| Jun 23, 9:45 PM CDT | Tornado Warning | OAX | Knox | 30 min |
| Jun 23, 10:15 PM CDT | Tornado Warning | OAX | Cedar | 30 min |
| Jun 23, 10:41 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 64 min |
| Jun 23, 10:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 30 min |
| Jun 23, 10:46 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 59 min |
| Jun 23, 11:04 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 26 min |
| Jun 23, 11:22 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 38 min |
| Jun 23, 11:32 PM CDT | Flash Flood Warning | OAX | Knox | 6 hr |
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Knox | 60 min |
| Jun 24, 12:04 AM CDT | Tornado Warning | OAX | Cedar | 41 min |
| Jun 24, 12:05 AM CDT | Flash Flood Warning | OAX | Cedar | 6 hr |
| Jun 24, 5:07 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 38 min |
| Jun 24, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 31 min |
Nearby
Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.